RED SKIN SYNDROMES
Chronic worsening eczematous rash patients are frequently tested and reevaluated to search for a cause because they appear to resist treatment with corticosteroids, “the gold standard of treatment.” The patients are usually atopic dermatitis individuals.
Systemic evaluations and various allergic testing coupled with a large variety of topical and systemic medications fail to manage the problem. Typically these patients initially experience a minimal rash that progresses to a more extensive and markedly systemic dermatitis despite increasing amounts and strengths of topical and oral steroids.
Fashion in therapy may have some justification; fashion in diagnosis has none.
Various syndromes have been named depending upon the body location involved. In evaluating, treating, and managing over 3000 patients with this condition it has become clear that this worsening problem is due to the therapy, namely corticosteroids, not uncontrollable chronic eczema.
Searches for hidden allergens are without value. Cure occurred in all patients after complete cessation of these medications often requiring a withdrawal period of as much as 1-4 years. Withdrawal involved multiple flares of a burning itching rash, edema, oozing of the skin, and infections that often accompanied severe anxiety, horrific itching, sleeplessness, and overwhelming pain.